I have recently been diagnosed as bipolar. I have endured extreme insomnia for 20 years and Xanax has worked without fail during that time. I have a new shrink that wants me off of Xanax and has put me on Seroquel. OMG! In six months time I have gained 30 pounds. I have tried every medication known to man and this is not gonna work. I walk every night and rollerskate once a week, but the weight continues to pile on! Would a medication such as Thorazine be beneficial to me???
Thorazine has its own side effects, most notably the Thorazine Shuffle, whereby patients drag their feet because they're so doped up from the drug.
If it were me, I wouldn't want to take Thorazine. Though I wouldn't take Ambien, or any of the other addictive sleep aids.
A friend of mine is currently on Trazodone [sp?], an anti-depressant, to regulate her sleep. Not sure if this would cause mania in someone with bipolar, though it might not, it's one of the older anti-depressants.
Another option is reducing the dose of the Seroquel to see if you lose weight and can fall asleep.
Thanks for the advice. I tried trazadone. It had no effect whatsoever. It doesn't seem to matter what dosage of Seroquel I use. The smallest dose available sends me to the refrigerator to graze uncontrollaby 15 minutes after administration, and it takes 2 hours to have the desired effect. It is the only medication that keeps me from waking up repeatedly during the night.
You need to describe the type of insomia you have.
Its very difficult sometimes.
Can you fall asleep easily,
but then get up in the middle of the night?
How many hours do you sleep on an average work day,
Compared to how you sleep on the weekends?
Do you fall asleep at the same time each night?
Your best bet is to read the eight types of sleeping
disorder you may have. Wikipedia is especially helpful.
Then, if you can, go to a sleep clinic.
But I would say that seroquel is an anti-psychotic and
although it may help with sleep, is'nt appropriate for
someone who has trouble sleeping.
I know the weight gain is terrible. Do not allow them to
put you on any other anti-psychotic, such as zyprexa,
depakote, or thorazyne. Some of those you gain
even more weight.
If the doctor won't give you a z class drug, (ambien, lunesta,
sonata). and also won't give you valium or ativan or restoril.
I would change doctors.
Depakote was horrible. I could feel no joy in any of natural senses. The smell of fresh cut grass, the color of trees and sky, the taste of food; even the recent interview for full time work. Doc won't like it but I have ceased taking this DEPRESSANT! Re: sleep patterns..can not fall asleep. nor can I stay asleep w/o help. My part-time job has me beginning shift at 8am on Saturdays and as late as 4pm on other days. Thorazine shuffle cannot exist with the high level of anxiety during waking hours. After suicide of my husband in 2006 and full chapter 7 in 2009 following the failure of my real estate-related business in 2008, I hang by a thread.